Ohio, 2011

Flood in Ohio, August 15, 2011

August 15, 2011 · NWS CLE · 1 event in 1 county or zone

The second day of heavy rain caused from an area of low pressure over Northern Ohio resulted in localized areas of flooding. The heaviest rain fell over north eastern Ohio lakeshore counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The second day of heavy rain caused from an area of low pressure over Northern Ohio resulted in localized areas of flooding. The heaviest rain fell over north eastern Ohio lakeshore counties. The heaviest rainfall amounts ranged from two to four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 15, 12:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 15, 12:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
157 AM EDT MON AUG 15 2011

.SYNOPSIS...
LOW PRESSURE OVER OHIO WILL SLOWLY MAKE ITS WAY EAST INTO
PENNSYLVANIA TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE UPPER
MIDWEST ON MONDAY INTO MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE BAND THAT MOVED ACROSS CUYAHOGA...LORAIN AND MEDINA COUNTIES FROM
LAKE ERIE HAS LOST ITS CONNECTION TO THE LAKE AND CONTINUES TO
DRIFT FURTHER INLAND. THERE APPEARS TO BE ANOTHER BAND BREAKING
AWAY FROM LAKE HURON THAT MAY MOVE INTO THE WESTERN COUNTY WARNING
AREA AFTER MIDNIGHT. WE WILL HAVE TO MONITOR THIS TO SEE IF IT CAN
HOLD TOGETHER AS IT DRIFTS SOUTHWARD OVER LAKE ERIE. ANY RAIN AT
ALL WILL CAUSE PROBLEMS IN THE PORT CLINTON AREA.

HAVE KEPT RAIN CHANCES HIGH THROUGH THE NIGHT WITH THE ASSUMPTION
THAT ADDITIONAL SHOWERS WILL GENERATE OFF OF LAKE ERIE AS THE LOW
CONTINUES ITS SLOW DRIFT EASTWARD.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
RAIN SHIELD WILL SLIDE E OVERNIGHT AND MON...HOWEVER FLOW OFF THE
LAKE WILL KEEP AT LEAST A CHANCE ALONG LAKESHORE...WITH HIGHER
CHANCE IN THE EAST. DRIER AIR FILTERING IN FROM THE W WILL ALLOW
FOR MORE SUN...BUT CLOUDS WILL HOLD TEMPS COOLER IN THE EAST. THE
LOW WILL GRADUALLY MAKE ITS WAY EAST...ALLOWING HIGH PRES TO BUILD
IN. PLEASANT CONDITIONS EXP TUE-WED AS A RESULT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODELS CONTINUE TO MOVE A COLD FRONT ACROSS THE AREA ON THURSDAY.
GFS CONTINUES TO BE A BIT SLOWER THAN THE ECMWF.  THE TEMPS ON
THURSDAY WILL DEPEND UPON THE TIMING OF THE FRONT.  FOR NOW WILL
CONTINUE WITH THE SLOWER GFS.  AFTER THE FRONTAL PASSAGE...A GENERAL
DEEPENING OF THE TROUGH ALOFT LATE IN THE WEEK WHILE THE SURFACE
HIGH TRIES TO BUILD IN FROM THE WEST. NOT SURE HOW CLEANLY THE
SURFACE HIGH WILL BUILD IN. ECMWF COMING INTO A LITTLE BETTER
AGREEMENT MOVING THE NEXT WEAK FRONT THROUGH THE AREA ON SUNDAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
UPPER LEVEL LOW SPINNING OVER THE WV PANHANDLE SLOWLY DRIFTING
FURTHER AWAY. TOL/FDY WILL BE ON WESTERN EXTENT OF AVIATION
CONCERNS BOUNCING BACK AND FORTH FROM VFR TO MVFR. LIMITED CHANCES
OF SHOWERS. FURTHER EAST FROM CLE/MFD AND POINTS EAST...VFR
CONDITIONS WILL BE MUCH MORE LIMITED. THESE LOCATIONS WILL DIP
DOWN TO IFR IN EITHER BANDS OF HEAVY RAIN OFF THE LAKE OR BR/FG OR
EVEN DEVELOPMENT OF MORE WIDESPREAD CEILINGS. THE LONGEST
DURATION IFR LOOKS TO BE FROM MFD TO CAK TO YNG OVERNIGHT.
CONDITIONS IMPROVING GOING INTO THE AFTERNOON MONDAY. THUNDER
CHANCES STILL THERE MONDAY...BUT COVERAGE AND TIMING TROUBLESOME
SO DID NOT INCLUDE ANY MENTION JUST YET. HIGH PRESSURE BEGINS TO
MOVE IN FOR MONDAY NIGHT.

OUTLOOK...MVFR POSSIBLE THURSDAY.

&&

.MARINE...
WEAK LOW PRESSURE NOW CENTERED OVER THE EASTERN LAKESHORE WITH WINDS
TURNING TO THE N-NW BEHIND THE FRONT.  EXPECT WINDS TO INCREASE TO
15 KNOTS OVERNIGHT ALLOWING WAVES TO BUILD TO 2 TO 4 FEET.  A SMALL
CRAFT ADVISORY IS NOT OUT OF THE QUESTION ON THE WESTERN HALF OF THE
TONIGHT INTO MONDAY.  WITH 850 TEMPS OF 12C AND A LAKE 850
DIFFERENTIAL OF 14C AND AN UPPER LEVEL SHORT WAVE MOVING OVER THE
LAKE...GOOD CHANCE OF WATERSPOUTS OVERNIGHT.  WATERSPOUTS LIKELY
MONDAY MORNING ON THE EAST HALF OF THE LAKE. THINGS SHOULD CALM DOWN
TUESDAY AS THE SURFACE HIGH MOVES IN. THE NEXT COLD FRONT IS DUE ON
THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ011>014-089.
     FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR OHZ007>010-
     019-020.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR
     LEZ142>149.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...JAMISON
LONG TERM...DJB
AVIATION...OUDEMAN
MARINE...DJB
Hazardous weather outlook, Aug 14, 3:41 PM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
441 PM EDT SUN AUG 14 2011

OHZ011>014-089-PAZ001>003-152045-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
441 PM EDT SUN AUG 14 2011

...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-017-018-021>023-027>033-036>038-047-152045-
LUCAS-WOOD-HANCOCK-SENECA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
441 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ007>010-019-020-152045-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HURON-MEDINA-
441 PM EDT SUN AUG 14 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-152045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
441 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

AS THUNDERSTORMS DEVELOP AND MOVE ACROSS LAKE ERIE...THERE IS A
HIGH LIKELIHOOD THAT THE THUNDERSTORMS COULD PRODUCE WATERSPOUTS.

MARINERS SHOULD BE ON THE LOOKOUT FOR WATERSPOUTS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL STILL BE A CHANCE FOR WATERSPOUTS ON LAKE ERIE ON
MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THE REST OF
THE WEEK.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lake

When
August 15, 2:00 AM EST to 6:00 AM EST
Where
Lake County, 1.69 mi E of Mentor on the Lake to 2.75 mi SSW of Township Park
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.718, -81.337

Two to three inches of rain fell over Northern Lake County in 90-120 minutes resulting in flooding in Painesville. This rain fell over already saturated ground from the previous days one to two inches of rainfall, resulting in rapid runoff. The flooding was a result of sewer systems being overwhelmed and backing up into area roads. Several roads had one to two feet of water which lasted for several hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332161.